South Dakota, 2016Damaging Wind in South Dakota, September 23, 2016
September 23, 2016 · NWS UNR · 1 event in 1 county or zone
A severe thunderstorm produced strong wind gusts in the Oglala area. The Loneman School bus barn's roof was torn off.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm produced strong wind gusts in the Oglala area. The Loneman School bus barn's roof was torn off. Two houses and a mobile home also lost roofs and another mobile home was blown on its side. Several other houses had shingle, siding, and window damage from the wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 23, 4:17 PM MST, 3 minutes earlier.
Area forecast discussion, Sep 23, 4:17 PM MST, 3 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
517 PM MDT Fri Sep 23 2016
.SHORT TERM...(This Evening Through Saturday Night)
Issued at 200 PM MDT Fri Sep 23 2016
20z surface analysis shows low pressure centered over eastern
colorado with a warm front arcing northward from southwestern into
central and eastern South Dakota. A surface trough extends
northward from the low into northeastern Wyoming. The surface low
is expected to track quickly northward across western South Dakota
tonight and into eastern Montana/western North Dakota on Saturday
morning. The upper low is located over far southwestern Wyoming
this afternoon and will track eastward tonight...reaching the
Black Hills area on Saturday morning. Temperatures have risen into
the mid 90s in the area of sunshine south of the warm front over
south central South Dakota, with lower 60s in the region of
stratus over far northwestern South Dakota. A band of showers and
thunderstorms has already developed in the area of strongest lift
to the west of the sfc trough in central Wyoming. That region will
shift northeastward during the rest of this afternoon and
evening. While instability isn't all that strong over northeastern
Wyoming and western South Dakota, 0-6km Bulk Shear is around 50kts
already over northeastern Wyoming. The shear is expected to
increase over western SD this afternoon and evening as the sfc low
moves northward and the upper low approaches from the east. Severe
thunderstorms are possible.
A fast moving cold front will push into northwestern CWA Saturday
afternoon with gusty west to northwest winds. NAM weakest with GFS
showing 45-55kt 850mb wind and well-defined cold air advection.
Have issued wind headlines for parts of nwrn SD from late Saturday
afternoon through Saturday night.
.LONG TERM...(Sunday Through Friday)
Issued at 200 PM MDT Fri Sep 23 2016
Upper trof associated with storm system will cross the
western Dakotas Sunday with northwest flow over the forecast area.
Some showers still possible early on Sunday over far northwestern
SD, with clearing skies through the day. Tight pressure gradient
will continue over SD, although NW winds will decrease slightly over
northwestern SD, winds will increase over the rest of the SD
plains. Temperatures will start warming over northwestern WY and
far western SD Sunday, but cool air advection persists over
central SD. An upper ridge will build over the Rockies for warmer
and drier weather through midweek.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening)
Issued At 517 PM MDT Fri Sep 23 2016
Showers and thunderstorms, some severe, will impact the region
this evening. Will see MVFR to IFR cigs/vis in some of the
stronger storms and showers overnight. Should see VFR cigs/vis by
tomorrow morning across parts of western/central South Dakota, but
MVFR/IFR cigs/vis will linger across portions of northeastern
Wyoming through tomorrow morning.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 5 PM Saturday to 6 AM MDT Sunday for SDZ014-
025-026-031-032-072-073.
High Wind Watch from Saturday afternoon through late Saturday
night for SDZ001-002-012-013.
WY...None.
&&
SHORT TERM...10
LONG TERM...55
AVIATION...McKemyHazardous weather outlook, Sep 23, 6:31 AM MST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
731 AM MDT FRI SEP 23 2016
WYZ054-055-241400-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
731 AM MDT FRI SEP 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
WYOMING.
.DAY ONE...TODAY AND TONIGHT
AREAS OF FOG AND DRIZZLE ARE EXPECTED THIS MORNING REDUCING
VISIBILITIES TO LESS THAN A MILE AT TIMES. SHOWERS AND A FEW
THUNDERSTORMS ARE POSSIBLE.
ACTIVE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND
EVENING...MAINLY BETWEEN 400 PM AND 800 PM. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE WITH QUARTER SIZE HAIL AND DAMAGING
WIND GUSTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SDZ046-047-049-241400-
MELLETTE-TODD-TRIPP-
831 AM CDT FRI SEP 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
AREAS OF FOG AND DRIZZLE ARE EXPECTED THIS MORNING REDUCING
VISIBILITIES TO LESS THAN A MILE AT TIMES. SHOWERS AND THUNDERSTORMS
ARE POSSIBLE THROUGH TONIGHT. ORGANIZED SEVERE THUNDERSTORMS ARE
NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SDZ001-002-012>014-024>032-041>044-072>074-WYZ056>058-071-241400-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-
OGLALA LAKOTA-JACKSON-BENNETT-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-WESTERN CROOK-
WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
731 AM MDT FRI SEP 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND
THE BLACK HILLS OF WYOMING.
.DAY ONE...TODAY AND TONIGHT
AREAS OF FOG AND DRIZZLE ARE EXPECTED THIS MORNING REDUCING
VISIBILITIES TO LESS THAN A MILE AT TIMES. SHOWERS AND A FEW
THUNDERSTORMS ARE POSSIBLE.
ACTIVE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND
EVENING...MAINLY BETWEEN 400 PM AND 800 PM. SEVERE THUNDERSTORMS
ARE POSSIBLE WITH QUARTER SIZE HAIL AND DAMAGING WIND GUSTS. AN
ISOLATED TORNADO IS POSSIBLE NEAR THE BLACK HILLS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A COLD FRONT WILL MOVE THROUGH SATURDAY BRINGING GUSTY WEST TO
NORTHWEST WINDS. WIND GUSTS NEAR 50 MPH ARE POSSIBLE LATE
SATURDAY AFTERNOON INTO SUNDAY.
ISOLATED THUNDERSTORMS MAY OCCUR SATURDAY AFTERNOON AND
EVENING...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Special weather statement, Sep 23, 3:22 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
422 PM MDT FRI SEP 23 2016
SDZ027-041-232245-
SOUTHERN FOOT HILLS SD-FALL RIVER SD-
422 PM MDT FRI SEP 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FALL RIVER COUNTY UNTIL
445 PM MDT...
AT 421 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ARDMORE...OR 26 MILES SOUTHEAST OF EDGEMONT...MOVING NORTH AT 55 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HOT SPRINGS...EDGEMONT...PROVO...ARDMORE...RUMFORD...
COTTONWOOD SPRINGS DAM...
CASCADE FALLS AND WESTERN ANGOSTURA RESERVOIR.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHWESTERN SOUTH DAKOTA.
LAT...LON 4348 10399 4345 10347 4300 10340 4300 10382
TIME...MOT...LOC 2221Z 168DEG 47KT 4295 10360
CARSTENS
Thunderstorm Wind, Oglala Lakota
- When
- September 23, 4:20 PM MST to 4:30 PM MST
- Where
- Oglala Lakota County, Oglala
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.180, -102.750
Strong winds damaged homes and buildings in Oglala.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Iowa, September 23 to 30, 2016$2.8 million · 5 events
- Hail and Damaging Wind in Nebraska, September 23, 20161.75 in hail · 5 events
- Hail and Damaging Winds in South Dakota, September 23, 20161.75 in hail · 5 events
- Winter Weather in Colorado, September 23 to 24, 20163 events
- Heavy Rain in Hawaii, September 23 to 24, 20162 events
- Hail and Damaging Wind in Wyoming, September 23, 20161 in hail · 2 events
- Damaging Winds in South Dakota, September 23, 201656 kt wind · 2 events
- Hail and Damaging Wind in South Dakota, September 23, 201661 kt wind · 2 events
- Waterspout in Gulf of Mexico, September 23, 20161 event
- Wildfire in Oklahoma, September 23, 20161 event
- Damaging Wind in Arkansas, September 23, 2016$4,000 · 1 event
- Damaging Wind in South Dakota, September 23, 201659 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657658.